Heavy Rain, White
- When
- July 23, 5:00 AM CST to 8:30 AM CST
- Where
- White County, Carmi
- Reported by
- Trained Spotter
- Coordinates
- 38.080, -88.170
A trained spotter measured 1.37 inches of rain in early morning thunderstorms.
A complex of thunderstorms propagated southwestward across southern Illinois. The storms produced heavy rain, gusty winds, and hail up to dime size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A complex of thunderstorms propagated southwestward across southern Illinois. The storms produced heavy rain, gusty winds, and hail up to dime size. The storms were initiated by a cold front that trailed southwest across the Ohio Valley to the Ozark Mountains of northern Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 23, 1:51 AM CST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 251 AM CDT Wed Jul 23 2014 .SHORT TERM...(Today through Friday) Issued at 250 AM CDT WED JUL 23 2014 An amplifying upper flow pattern will aid a cold front across the region today. Accompanying frontal passage is a chance of showers and thunderstorms. Mesoscale models have been greatly overdone with respect to upstream convection over the past 24 hours, and they suggest lesser coverage locally today. In addition, a decent mid level capping inversion of warm air aloft (700 mb temperatures around 10C) should limit the formation and maintenance of deep convective updrafts. As a result, coverage of activity that develops today should be rather hit and miss. By the end of the day, I suspect many locations will be left without any rain. As a result, we further reduced probabilities to 30 percent at best in most areas. After a lingering chance of thunderstorms over southern counties this evening, much cooler and drier air will filter into the region overnight and Thursday as high pressure builds south from Canada. After morning lows in the upper 50s to lower 60s, Thursday looks absolutely delightful with highs only in the lower 80s under plenty of sunshine. Lows Thursday night should range in the upper 50s. Moisture return will begin in earnest on Friday as the upper level trough and surface high begin to shift to the east. Any precipitation should stay north of the area until Friday night. .LONG TERM...(Friday night through Tuesday) Issued at 250 AM CDT WED JUL 23 2014 Subtle changes to the long term. Overall, the same pattern evolution is forecast. The models amplify the ridge out west and trof over the east U.S. by early next week. Friday night into Saturday, still looking for a warm front to move through, with best moisture and subtle forcing possibly bringing convective chances to the NE part of the region. It looks capped farther west toward the MS river into SEMO. Cannot rule out additional convection Saturday that may be diurnally enhanced, with better chances ENE part of the region toward the KEVV tri-state. Same holds true for Saturday night. Sunday a frontal boundary is forecast to move into the area, and gradually reach NE AR into NW TN by 12z Monday. Have slightly higher PoPs in the forecast with front. We raised high temps Saturday into Sunday as well given latest numerical output. Isolated strong to severe storms cannot be ruled out. Given the forecast convective indices and shear, time of year, and what's seasonally normal, should not be a major threat. No PoPs in for Monday through Tuesday in the wake of the front, and with high pressure building in from the NW. The high will return temps to below seasonal norms. && .AVIATION... Issued at 535 PM CDT TUE JUL 22 2014 Some late night restrictions to vsby still possible with patchy fog, mainly KCGI. Otherwise anticipate mainly VFR conditions, even as front makes passage and light showers accompany said passage along with wind shift tmrw by/before midday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...RJP LONG TERM...CN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 346 AM CDT WED JUL 23 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241015- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 346 AM CDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP TODAY AS A COLD FRONT MOVES THROUGH. WHILE THE MAIN IMPACTS WILL BE LIGHTNING AND BRIEF HEAVY RAIN...A FEW STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS ARE POSSIBLE THIS AFTERNOON...MAINLY ACROSS SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS...AND WESTERN KENTUCKY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST OVER THE WEEKEND. AN ISOLATED STRONG TO SEVERE STORM CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RJP
The Evansville,IN radar (KVWX), 44 km away, was scanning. The volume nearest the first event began at 10:58 UTC.
2 heavy rain, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter measured 1.37 inches of rain in early morning thunderstorms.
A trained spotter measured 1.50 inches of rain in 30 minutes. Storm total rainfall was 2.86 inches.
Several large tree limbs were blown down in a small area about one block wide. One of the large limbs struck a house, causing minor to moderate damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529942, 529940, 525785, 530013.